Understanding NSAID Poisoning in Pets

NSAIDs are non-steroidal anti-inflammatory drugs. They’re common painkillers and you probably have some in your home right now. Unfortunately, they’re very bad for pets! Learn more here from a pet clinic in Jacksonville, FL. 

How NSAIDs Poison Pets

NSAIDs block cyclooxygenase enzymes, or COX enzymes, which cause pain in response to an injury or other stimuli. But when COX enzymes are blocked in too great of an amount, side effects start to occur, including stomach bleeding, reduced blood flow to kidneys, and more. Therein lies the danger! 

Symptoms of NSAID Poisoning

Symptoms of NSAID poisoning include lethargy, nausea, excessive thirst and urination, stomach ulcers, vomiting, and diarrhea (both of which could be bloody), and—without quick treatment—seizures, coma, and even death. 

Treatment and Prevention Tips

Rush your pet to the emergency room if they’ve ingested NSAIDs. The stomach may need to be flushed, or vomiting may be induced. Blood transfusions are necessary in the most severe cases, and pets recovering from NSAID poisoning will likely need fluid therapy and other supportive measures to make full recoveries. 

Store medications of all kinds where pets can’t reach and follow dosing instructions exactly when giving your pet medication. Call your veterinary clinic Jacksonville, FL for help.